MAUDE Adverse Event Report: ILLUMINOSS MEDICAL INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDULLARY FIXATION ROD

ILLUMINOSS MEDICAL INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDULLARY FIXATION ROD
Catalog Number USSL-2213240
Medical Device Problem Codes Gel Leak (1267); Material Too Soft/Flexible (4007)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/30/2025
Type of Reportable Event Malfunction
Event or Problem Description
An event was reported in which the monomer did not fully cure.The led light box completed a full cycle; however, upon removal of the light fiber, uncured monomer leaked from the proximal end where the catheter was cut.The central portion of the balloon had cured, and the partially inflated balloon was left in place.Additional fixation was achieved using a plate.
 
Additional Manufacturer Narrative
This investigation into this event is currently ongoing.A follow-up mdr will be submitted when more information becomes available.
 
Additional Manufacturer Narrative
Event description: an event was reported in which the monomer did not fully cure.The led light box completed a full cycle; however, upon removal of the light fiber, uncured monomer leaked from the proximal end where the catheter was cut.The central portion of the balloon had cured, and the partially inflated balloon was left in place.Additional fixation was achieved using a plate.The same light box was used in second case and again the balloon did not fully cure.That implant was run again with a different light box and fully cured.Root cause investigation dhr review: the dhr for the led lightbox related to this complaint was reviewed and found in specification.The light output was in specification and the fiber attachment test passed, demonstrating the failure of this complaint occurred in the field and was not present when the unit was released.The dhr for the implant lot submitted with this complaint was also reviewed and found in specification at the time of manufacture and release.The light fiber assembly dhr was reviewed and found that all light fibers released passed their light output inspection test, demonstrating the failure of this complaint and the light fiber melting occurred in the field.The inspection for fiber depth for this lot met specification.It is unknown if this implant lot was the implant from the first case or the second case.The other lot number for the other implant related to this complaint is unknown.Returned product evaluation: the led lightbox related to this complaint was returned to illuminoss and evaluated.The led lightbox had a low out of specification light output and did not recognize when a light fiber was attempted to be seated in the nosecone, failing this inspection step.It was identified that there was what appeared to be a ring of melted light fiber stuck in the nose cone where the light fiber is typically inserted.The led lightbox was then sent to the supplier for evaluation and the supplier verified that it appeared a piece of melted light fiber remained in the nosecone.The supplier examined the led lightbox and did not identify any abnormality in the led path and did not find any debris (outside of the melted light fiber) in the nosecone or on the melted light fiber.The piece of melted light fiber was removed from the led lightbox and the light output was measured again and found in specification.This product evaluation is consistent with the information from the complaint because if the proximal end of a light fiber melted in the nosecone of the led lightbox the light throughput of the fiber would likely be reduced, leading to an under cured implant.When the light fiber which melted at the proximal end was removed after the case was completed, the melted portion stuck to the led nosecone disconnected from the rest of the light fiber and remained there for the second case the led lightbox was used in.The presence of this piece of previously melted light fiber in the nosecone would reduce the light transmitted to the new light fiber plugged into the lightbox and thus would cause the implant in the following case to also be under cured, which is consistent with the complaint information received.The returned light fiber assembly was evaluated but was not able to verify the root cause as the returned product had no visual defects or nonconformances identified.It is believed the returned light fiber was obtained from the second case in this complaint, and not the first case where it is hypothesized the light fiber melted and adhered to the nosecone, so the melting of the light fiber in the first case was not able to be verified.Based on this returned product evaluation there is no indication that the led lightbox caused or contributed to the initial failure of the light fiber melting in the nosecone as there were no abnormalities in the led path and no debris was visible in the led nosecone (outside the of the melted light fiber).This indicates that the cause of the light fiber melting was likely due to the light fiber itself.Risk review risk documentation for the light fiber was reviewed for the failure modes which would cause the light fiber to melt when used and two rows were identified.If the hub on the proximal end of the light fiber is bonded in the wrong position and the fiber is extended too far from the hub end it can cause melting of the light fiber and reduced light throughout resulting in reduce cure of monomer.This could be due to the bonding fixture not used or not used correctly or the verification of fiber positions relative to hub not performed.For the implant lot number provided for this complaint the fiber depth verification was performed as required and passed so a lack of fiber position relative to hub inspection not performed is most likely not the cause.This inspection is required per the manufacturing procedure and reviewed during dhr review, so this is unlikely to be the cause.The cause of the failure is therefore most likely due to the hub on the proximal end of the light fiber being bonded in the wrong position due to the bonding fixture not used or not used correctly.Ifu review and potential for user error there is no indication that user error caused this failure, however there are instructions in the ifu which could have reduced the effect of this failure on the next case.The ifu 900785 states to inspect and clean the light fiber insertion point on the front nosecone after each use or as required according to the cleaning standards according to hospital policy.Note: do not insert anything into the optical pathway of the system as damage to the optical pathway may occur.If the nosecone was inspected prior to using the led lightbox in the next case after the first curing failure, it is possible that the melted piece of light fiber may have been identified prior to the case.No information was received that it was identified that a piece of plastic was stuck in the nose cone from the complaint, so it is unlikely that this inspection occurred per the ifu.Ifu 900971 also states that a malfunction of the photodynamic process and balloon leakage are risks.Conclusion: the most likely cause of this failure is the hub on the proximal end of the light fiber was bonded in the wrong position and the fiber extended too far from the hub end due to the fixture not being used or not being used correctly which caused melting of the light fiber in the nose cone during the curing process and reduced light throughput resulting in reduce cure of monomer.In the second case involved in this complaint the cause of the under curing was due to a residual piece of melted light fiber located in the nosecone of the led lightbox causing obstruction of the optical pathway.
 
Event or Problem Description
An event was reported in which the monomer did not fully cure.The led light box completed a full cycle; however, upon removal of the light fiber, uncured monomer leaked from the proximal end where the catheter was cut.The central portion of the balloon had cured, and the partially inflated balloon was left in place.Additional fixation was achieved using a plate.The same light box was used in second case and again the balloon did not fully cure.That implant was run again with a different light box and fully cured.

Brand Name
PHOTODYNAMIC BONE STABILIZATION SYSTEM
Common Device Name
IN VIVO INTRAMEDULLARY FIXATION ROD
Manufacturer (Section D)
ILLUMINOSS MEDICAL INC
993 waterman ave
east providence RI 02914
Manufacturer (Section G)
ILLUMINOSS MEDICAL
993 waterman ave
east providance RI 02914
Manufacturer Contact
robert rabiner
993 waterman ave
east providance, RI 02914
4017140008
MDR Report Key23417108
Report Number3006845464-2025-00019
Device Sequence Number10300106
Product Code QAD
UDI-Device IdentifierM986USSL22132400
UDI-PublicM986USSL22132400
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K181228
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberUSSL-2213240
Device Lot Number442154
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/30/2025
Supplement Date Received by Manufacturer09/30/2025
Initial Report FDA Received Date10/29/2025
Supplement Report FDA Received Date01/26/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/11/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale
Patient Weight68 KG